Addiction is definable as a condition where one compulsively, obsessively and without self-control, takes excessive amounts of a substance. In the case of a drug as dangerous and powerful as heroin, the dangers of heroin overdose remain constant at any level of consumption, making any degree of heroin use potentially fatal.
What is Heroin?
The scientific name for heroin is morphine diacetate or diamorphine for its derivation from morphine. Also called dope, horse and smack, heroin is a powerful opiate drug most commonly seen as a whitish brown powder or, in the case of black tar heroin, a sticky, black substance. It can be snorted, smoked or injected intravenously; common injection sites include the arms, neck, hands, legs or feet.
The US government has heroin classified as a Schedule I drug for its high potential for addiction, extreme health risks and lack of value to the medical community and general population as a whole.
Heroin is commonly cut with and sold containing additives (such as sweeteners, starch and other chemicals/drugs) for the purpose of intensifying the drug’s effects or simply to dilute its potency (while adding weight and volume.) Because of these factors alone, heroin has become increasingly dangerous and unpredictable to its consumers.
Adverse Effects of Heroin Use
When a high from heroin sets in, the experience includes feelings of euphoria, extreme numbness, pain relief, feelings of disconnection from the environment, floating, etc., although some who take heroin report an altogether negative experience. Adverse reactions resulting from heroin use may include immediate vomiting, suppressed breathing, coughing and constipation.
Once an individual is dependent on heroin (which can develop very rapidly), withdrawal symptoms will manifest in the event that the user goes too long without taking more of the drug. Some of the most commonly reported discomforts of heroin withdrawal are:
- Severe headaches
- Muscle and bone aches
- Loss of appetite
- Runny nose
- Mental and emotional instability (mood swings, depression, irritability, etc.)
- Stomach pains
- Intense drug cravings
Withdrawal as a stage of treatment generally clears up over the course of
2-6 days. Medical supervision is highly recommended for those coming down from any dosage level of heroin to avoid health risks, complications or fatalities.
Signs and Symptoms of Heroin Overdose
Because heroin is a central nervous system depressant, the risk of overdose is seen in the interplay between the drug and your cardiovascular and nervous system.
When a person has taken too much heroin, body functions begin to shut down.
- Breathing will appear shallow and difficult, if at all.
- The person’s tongue may be discolored.
- Pupils might appear small (pinpoint).
- Blood pressure will be low and pulse will be weak.
Nervous system reactions to excessive heroin consumption will manifest as intense drowsiness, delirium, disorientation or unconsciousness. Addicts can recover from overdoses, but sadly many are fatal.
Get Help for Heroin Addiction Now
If you have a loved one who struggles with heroin dependency, the time is now to get them the help they need. Your fast action could save their life and restore their chance at healthy, happy living.
To speak to a heroin rehab referral specialist, call 1-888-824-0448. Experts are standing by to help you find the best possible treatment program from you or your loved one.